Texas, 2011

Wildfire in Texas, September 6 to 13, 2011

September 6 to 13, 2011 · NWS FWD · 11 events in 8 counties and zones

Dry conditions and above normal temperatures across the region left the area susceptible to grass fires during the early part of September. Several small grass fires caused damage between the 6th and 9th, and on the 6th, an elderly man was killed when a grass fire spread to his mobile home.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$1.6 million
Crop damage
$6,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Dry conditions and above normal temperatures across the region left the area susceptible to grass fires during the early part of September. Several small grass fires caused damage between the 6th and 9th, and on the 6th, an elderly man was killed when a grass fire spread to his mobile home. The Dam Fire in Hill County ignited on the 8th, burning 580 acres on the south side of Lake Whitney and 9 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 6, 2:43 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 6, 2:43 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT TUE SEP 6 2011

.DISCUSSION...
THE PLEASANT WEATHER WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEK WITH HIGHS GENERALLY IN THE 80S AND OVERNIGHT LOWS IN THE 50S
AND 60S. UNFORTUNATELY IT STILL APPEARS THAT NO PRECIPITATION IS
IN SIGHT AND CONDITIONS WILL REMAIN EXCEPTIONALLY DRY FOR A WHILE.
AFTERNOON RELATIVE HUMIDITY VALUES WILL RANGE BETWEEN 15 AND 20
PERCENT EACH AFTERNOON FOR THE NEXT SEVERAL DAYS. WIND SPEEDS WILL
BE AROUND 10 MPH DURING THE AFTERNOONS AND DECREASE TO 5 TO 10 MPH
OVERNIGHT.

AS FOR ANY SIGNIFICANT WEATHER...THERE IS REALLY NOT MUCH TO SPEAK
OF. THE REMNANTS OF LEE CONTINUE TO SLOWLY MOVE NORTHWARD AND THEY
ARE EXPECTED TO BE ABSORBED INTO A LARGER UPPER LOW BY THE END OF
THE WEEK. WHILE THERE WILL BE NO RAIN IN NORTH TEXAS...WE WILL
REMAIN IN NORTHERLY FLOW ALOFT WHICH WILL SEND ANOTHER WEAK FRONT
THROUGH THE AREA ON THURSDAY. THIS WILL KEEP TEMPERATURES QUITE
NICE ACROSS THE REGION. MOSTLY CLEAR SKIES AT NIGHT AND LIGHT
WINDS WILL RESULT IN EXCELLENT OVERNIGHT COOLING INTO THE 50S MOST
LOCATIONS FOR THE NEXT SEVERAL NIGHTS.

THERE IS SOME DISCREPANCY AMONGST THE GUIDANCE REGARDING A
POTENTIAL TROPICAL SYSTEM DEVELOPING IN THE BAY OF CAMPECHE BY THE
END OF THE WEEK. THE GFS EJECTS THE UPPER LOW FASTER AND BUILDS A
RIDGE BACK INTO TEXAS...SENDING THE SYSTEM DUE WESTWARD. THE ECMWF
MAINTAINS THE UPPER LOW ACROSS THE MIDWEST LONGER...AND RAPIDLY
DEVELOPS THE TROPICAL SYSTEM AND SENDS IT DUE NORTH INTO THE
NORTHERN GULF COAST. WHILE THERE IS LOW CONFIDENCE IN EITHER
SOLUTION...CONFIDENCE IS HIGH THAT EITHER OUTCOME WILL HAVE LITTLE
IMPACT ON NORTH TEXAS WEATHER.

UPPER RIDGING IS EXPECTED TO BUILD BACK INTO THE AREA BY EARLY
NEXT WEEK SO WE CAN EXPECT TEMPERATURES TO WARM BACK INTO THE 90S.
IT DOES NOT APPEAR THAT WE WILL BE QUITE AS WARM AS WE HAD BEEN.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  59  86  61  87  61 /   0   0   0   0   0
WACO, TX              55  88  56  89  57 /   0   0   0   0   0
PARIS, TX             53  84  55  82  54 /   0   0   0   0   0
DENTON, TX            52  86  56  85  54 /   0   0   0   0   0
MCKINNEY, TX          51  84  55  85  54 /   0   0   0   0   0
DALLAS, TX            61  87  62  87  62 /   0   0   0   0   0
TERRELL, TX           54  87  57  86  56 /   0   0   0   0   0
CORSICANA, TX         57  88  58  87  57 /   0   0   0   0   0
TEMPLE, TX            55  88  56  87  55 /   0   0   0   0   0
MINERAL WELLS, TX     51  87  54  86  54 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 6, 1:35 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
235 PM CDT TUE SEP 6 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
235 PM CDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE BOTH THURSDAY AND
FRIDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 wildfire. Local standard time, as filed.

Wildfire, Kaufman

When
September 6, 4:15 PM CST to 8:15 PM CST
Where
Kaufman forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

A small grass fire on the 1300 block of Travis Lane in the city of Kaufman killed an elderly man. The grass fire spread to a nearby mobile home, engulfing the home in flames. Two other family members at the residence were injured.

Wildfire, Henderson

When
September 8, 12:00 PM CST to 8:00 PM CST
Where
Henderson forecast zone
Property damage
$10,000
Reported by
Department of Highways
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

According to the Texas DEM, 8 fires erupted along Highway 31E near CR 3710 between Athens and Murchison. These fires were likely started by a travel trailer. The fires burned 100 acres and heavily damaged a barn and one other structure.

Wildfire, Hill

When
September 8, 3:10 PM CST to September 13, 5:00 PM CST
Where
Hill forecast zone
Injuries
0 direct, 1 indirect
Property damage
$975,000
Reported by
Park/Forest Service
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

The Dam Fire on the south edge of Lake Whitney burned 580 acres near the Hill/Bosque County line. Nine homes and 25 outbuildings were lost in the fire. This fire began on the roadside next to SH 22 but the cause was unknown. One firefighter was treated for smoke inhalation.

Wildfire, Erath

When
September 8, 3:10 PM CST to 8:30 PM CST
Where
Erath forecast zone
Crop damage
$1,000
Reported by
Park/Forest Service
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

A grass fire near FM 1188 north of Huckabay burned in a hay field. This fire burned 5-10 acres.

Wildfire, Tarrant

When
September 9, 11:00 AM CST to 4:00 PM CST
Where
Tarrant forecast zone
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A 30-acre fire on Retta-Mansfield Road near Mansfield burned 10 outbuildings.

Wildfire, Tarrant

When
September 9, 12:00 PM CST to 5:00 PM CST
Where
Tarrant forecast zone
Property damage
$7,000
Reported by
Newspaper
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A 10-acre fire on Shelby Road between Everman and Kennedale burned two structures. One civilian was injured and treated at the scene.

Wildfire, Coryell

When
September 9, 12:08 PM CST to September 10, 3:00 PM CST
Where
Coryell forecast zone
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

The Levita Fire burned 60 acres on an exotic game ranch along CR 101, approximately 3 miles west of Levita. One structure was lost in this fire.

Wildfire, Henderson

When
September 9, 1:00 PM CST to 10:00 PM CST
Where
Henderson forecast zone
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

The Texas DEM reported a 4-acre grass fire on FM 3062 near Malakoff burned 4 rows of storage buildings.

Wildfire, Robertson

When
September 9, 1:00 PM CST to 6:00 PM CST
Where
Robertson forecast zone
Property damage
$10,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

The Texas DEM reported a 70-80 acre fire at J.W. Martine Road near US Highway 79 in the Elliott community burned 20 round bales of hay and a full hay barn.

Wildfire, Hunt

When
September 9, 3:30 PM CST to September 13, 5:00 PM CST
Where
Hunt forecast zone
Property damage
$24,000
Reported by
Park/Forest Service
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

The Crowell Road Fire burned 200 acres near I-30 and CR 2509. Four outbuildings were burned in this fire. The fire was located approximately 13 miles southwest of Greenville.

Wildfire, Hunt

When
September 9, 4:00 PM CST to 8:00 PM CST
Where
Hunt forecast zone
Property damage
$12,000
Reported by
Newspaper
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

A fire near I-30, FM 1565, and CR 2596 near Royse City burned 75-100 acres and also burned 5 sheds and slightly damaged 2 mobile homes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Kaufman2011-09-0676MaleMobile/Trailer HomeDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348908, 348012, 348013, 348014, 348017, 348016, 348802, 348015, 348018, 348800, 348915.